Tags

, , ,


this-too-shall-pass1It’s been a crazy start to the year. I reported that in late January and early February I had been working 10- to 14-hour days. To help me make it through the added stress and increase my energy I added 5 mg of prednisone to my daily cocktail of drugs.

I have discussed the occasional use of low-dose steroids with my rheumatologist and I understand what guidelines I can do and which I can’t. A short time on steady dose or a taper is permitted without having to set up an appointment to discuss with her. We’ve been through enough that she trusts me to know when I need it and when I don’t.

So it’s been about three weeks since the project wrapped up and since I went off the prednisone. At first I thought I was suffering from steroid-rebound, feeling worse because I’d stopped the prednisone. But after this length of time, I’m not leveling off, I’m getting progressively worse.

My joints are not only swollen, they’re painful. There are times that my ankles hurt so badly I can barely walk. It’s difficult for me to cook or even to work at the computer for too long because of the pain in my wrists and hands. Bending over is nearly impossible for me as my spine goes through a serious of painful pressure points as I bend and straighten.

If you’ve visited my RA drugs page, you know that I’ve worked my way through most of the biologics plus a couple of the DMARDs. I’ve only been on Kineret for 2.5 months. But given that most biologics will reach their effectiveness in three months, I should be getting better, not worse.

I was originally optimistic about Kineret. I almost immediately started feeling “better”. When I saw my rheumatologist the first time after starting Kineret, my joints were still swollen and tender but not as much as they had been on Remicade. I was definitely trending in the right direction.

Now, not so much.

I’m not supposed to see my rheumatologist again until mid-April. Until then I’m supposed to be taking my Kineret. (By injection. Every. Single. Day.) Taking a biologic drug is a commitment. It’s a conscious decision that the potential side effects are outweighed by the positive effect of RA symptoms. Taking a biologic that doesn’t seem to be working is something else altogether.

I need to go have my labs done. Then I’m going to move up my appointment with my rheumatologist. I don’t want to change drugs again. For one thing, I’m running out of drugs to try. But I also don’t want to keep taking a drug that apparently isn’t working.

There are other things in my life that are causing stress (new working arrangement with my client, my husband’s health issues, etc.). All this combines to just basically discourage me.

I keep reminding myself of the ancient wisdom that’s come down from the ages. No truer words have ever been spoken than, “This, too, shall pass.” And being a person of limited patience, like the sign says, “Now would be good.”

I hope that whatever passes by your life brings you a smile. Thanks for checking in.

Advertisements